Surveys in Mathematics and its Applications

ISSN 1842-6298 (electronic), 1843-7265 (print)
Volume 6 (2011), 9 -- 21


Enea Parini

Abstract. Given a bounded domain Ω ⊂ Rn with Lipschitz boundary, the Cheeger problem consists of finding a subset E of Ω such that its ratio perimeter/volume is minimal among all subsets of Ω. This article is a collection of some known results about the Cheeger problem which are spread in many classical and new papers.

2010 Mathematics Subject Classification: 49Q20
Keywords: Cheeger problem.

Full text


  1. F. Alter, V. Caselles, Uniqueness of the Cheeger set of a convex body, Nonlinear Analysis 70 (2009), 32-44. MR2468216 (2009m:52005). Zbl 1167.52005.

  2. L. Ambrosio, N. Fusco, D. Pallara, Functions of bounded variations and free discontinuity problems, Oxford University Press, 2000.

  3. B. Appleton, H. Talbot, Globally minimal surfaces by continuous maximal flows, IEEE Transactions on Pattern Analysis and Machine Intelligence 28 (2006), 106-118.

  4. E. Bombieri, E. De Giorgi, E. Giusti, Minimal cones and the Bernstein problem, Inventiones mathematicae 7 (1969), 243-268. MR0250205 (40#3445). Zbl 0219.53006 .

  5. G. Buttazzo, G. Carlier, M. Comte, On the selection of maximal Cheeger sets, Differential Integral Equations 20 (2007), 991-1004. MR2349376 (2008i:49025).

  6. G. Carlier, M. Comte, On a weighted total variation minimization problem, Journal of Functional Analysis 250 (2007), 214-226. MR2345913 (2008m:49006). Zbl 1120.49011.

  7. V. Caselles, A. Chambolle, M. Novaga, Some remarks on uniqueness and regularity of Cheeger sets, Rendiconti del Seminario Matematico della Università di Padova 123 (2010), 191-201.

  8. V. Caselles, G. Facciolo, E. Meinhardt, Anisotropic Cheeger Sets and Applications, SIAM Journal on Imaging Sciences 2 (2009), 1211-1254. MR2559165. Zbl 1193.49051.

  9. J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in analysis: A symposium in honor of Salomon Bochner (1970), 195-199. MR0402831 (53#6645). Zbl 0212.44903.

  10. E. De Giorgi, Sulla proprietà isoperimetrica dell'ipersfera, nella classe degli insiemi aventi frontiera orientata di misura finita, Atti della Accademia Nazionale dei Lincei. Mem. Cl. Sci. Fis. Mat. Nat. Sez. I 5 (1958), 33-44. MR0098331 (20#4792). Zbl 0116.07901.

  11. A. Figalli, F. Maggi, A. Pratelli, A note on Cheeger sets, Proceedings of the American Mathematical Society 137 (2009), 2057-2062. MR2480287 (2009k:49081). Zbl 1168.39008.

  12. V. Fridman, Das Eigenwertproblem zum p-Laplace Operator für p gegen 1, Dissertation, Universität zu Köln, 2003.

  13. C. Giacomelli, I. Tamanini, Approximation of Caccioppoli sets, with applications to problems in image segmentation, Annali dell'Università di Ferrara 35 (1989), 187-213. MR1079588 (91j:49065). Zbl 0732.49029.

  14. E. Giusti, Minimal surfaces and functions of bounded variation, Birk\textrmäuser, 1984.

  15. E. Gonzalez, U. Massari, I. Tamanini, Minimal boundaries enclosing a given volume, Manuscripta mathematica 34 (1981), 381-395. MR0620458 (83d:49081). Zbl 0481.49035.

  16. E. Gonzalez, U. Massari, I. Tamanini, On the regularity of boundaries of sets minimizing perimeter with a volume constraint, Indiana University Mathematics Journal 32 (1983), 25-37. MR0684753 (84d:49043). Zbl 0486.49024.

  17. I.R. Ionescu, T. Lachand-Robert, Generalized Cheeger sets related to landslides, Calculus of Variations and Partial Differential Equations 23 (2005), 227-249. MR2138084 (2006b:49091). Zbl 1062.49036.

  18. B. Kawohl, V. Fridman, Isoperimetric estimates for the first eigenvalue of the p-Laplace operator and the Cheeger constant, Commentationes Mathematicae Universitatis Carolinae 44 (2003), 659-667. MR2062882 (2005g:35053). Zbl 1105.35029.

  19. B. Kawohl, T. Lachand-Robert, Characterization of Cheeger sets for convex subsets of the plane, Pacific Journal of Mathematics 225 (2006), 103-118. MR2233727 (2007e:52002). Zbl 1133.52002.

  20. J.B. Keller, Plate failure under pressure, SIAM Review 22 (1980), 227-228. Zbl 0439.73048.

  21. L. Lefton, D. Wei, Numerical approximation of the first eigenpair of the p-Laplacian using finite elements and the penalty method, Numerical Functional Analysis and Optimization 18 (1997), 389-399. MR1448898 (98c:65178). Zbl 0884.65103.

  22. U. Massari, Esistenza e regolarità delle ipersuperfici di curvatura media assegnata in \realn, Archive for Rational Mechanics and Analysis 55 (1974), 357-382. MR0355766 (50#8240). Zbl 0305.49047.

  23. U. Massari, L. Pepe, Sull'approssimazione degli aperti lipschitziani di \realn con varietà differenziabili, Bollettino U.M.I. 10 (1974), 532-544. MR0365318 (51#1571). Zbl 0316.49031.

  24. E. Parini, Cheeger sets in the non-convex case, Tesi di Laurea Magistrale, Università degli Studi di Milano, 2006.

  25. G. Strang, Maximal flow through a domain, Mathematical Programming 26 (1983), 123-143. MR0700642 (85e:90023). Zbl 0513.90026.

  26. E. Stredulinsky, W.P. Ziemer, Area minimizing sets subject to a volume constraint in a convex set, Journal of Geometrical Analysis 7 (1997), 653-677. MR1669207 (99k:49089). Zbl 0940.49025.

  27. I. Tamanini, Boundaries of Caccioppoli sets with H\textrmölder-continuous normal vector, Journal f\textrmür die reine und angewandte Mathematik 334 (1982), 27-39. MR0667448 (83m:49067). Zbl 0479.49028.

Enea Parini
Mathematisches Institut, Universität zu Köln
Weyertal 86-90
D-50931 Köln, Germany.